PDA

View Full Version : Prednisone



shelby
01-15-2012, 11:56 AM
If I take this medication just during a flare, and not constant, would it be less likely to cause serious side effects, or could it likely do so anyways? Just trying to decide if it's worth it or not.

tgal
01-15-2012, 12:13 PM
Shelby,

I know how tempting that is but steroids can't be started and stopped like that. The doses must be lowered slowly or it can mess up the chemical balance in your brain and cause many more problems. I am not sure what dose the doctor has you on but talk to him/her about how you are feeling and let him/her know that you want on the lowest dose possible while still helping you. If you decide to go off of the meds you MUST do it with the help of your doctor and reduce the dose slowly over time in order to not damage your body.

Hope that helps!

Shine
01-15-2012, 08:53 PM
I'm confused now because my GP has given me prednisolone to take for 3 weeks, then stop....why would this be?

tgal
01-15-2012, 08:58 PM
I'm confused now because my GP has given me prednisolone to take for 3 weeks, then stop....why would this be?

Steroids should always be tapered down, even when used for a short period of time. I will say, however, that short term usage and stoppage isn't quite as dangerous as long term use without tapering but in reality there should always be a taper down.

Let me add one thing though... I am not a doctor and you should never take my advice over your doctors (or anyone elses for that matter). Use what you learn here to be informed and take the info with you to your next appointment

Shine
01-15-2012, 09:55 PM
I'm going to the doctors on Friday and that's before I'm due to stop them so I'll have a chat with him about it.

I do feel a bit better since starting the prednisolone. Not great, but better. Should I accept 'better' or fight for feeling great? Thats the question. Hmm.

steve.b
01-16-2012, 01:01 AM
tgal, it is good to see the "wise old lady" lol, sharing her wisdom.

shine, there are great words of wisdom here.
this type of medicine creates a chemical reation with our body.
this is what makes it work so well.
but stopping it too quickly......
or taking it periodolically, (not as prescribed), changes this chemical reation.
it can actually do you harm to not use as prescribed.

it is this type of modern drug that allows us to live a "more normal" life.
before these drugs, lupus was considered terminal.
with these drugs we can live a "full term" life.

i hate the idea of using drugs.
but i hate the idea of dying more.

Desleywr
01-16-2012, 01:55 AM
Yes the comments above are perfectly correct. I was put on it for a month tapering up and then stopping straight with no tapering. I had a heart spasam with an angina graham 2dys after stoping,which was apparently caused by the Prendisone as per the cardio! My great reaction of loss of pain etc etc helped to prove ai of some sort!

rob
01-16-2012, 07:03 AM
There's not much I can add here, as you folks have already said what needs to be said.

Good information and advice from all. This is the sort of question that needs an answer
ASAP because of the danger involved with suddenly stopping Prednisone and other steroids.

Thanks to everyone for contributing to this thread. You guys and gals rock.

Rob

shelby
01-16-2012, 09:35 AM
I am taking it for a month as well. I'm on 20mg a day and I really feel better with it. I don't want the option of taking it daily, long term, I don't think. If after a year, it gives me heart disease, would it of been worth it, no. I just wonder the risks taking it here and there instead of constantly, I'll ask my doctor I guess. Shine, I don't think your going to ever feel excellent again, what a nice thought though.

tgal
01-16-2012, 11:58 AM
I am taking it for a month as well. I'm on 20mg a day and I really feel better with it. I don't want the option of taking it daily, long term, I don't think. If after a year, it gives me heart disease, would it of been worth it, no. I just wonder the risks taking it here and there instead of constantly, I'll ask my doctor I guess. Shine, I don't think your going to ever feel excellent again, what a nice thought though.

First off the majority of people don't take 20 mg a day forever. When not in a flare the doctor will drop you down to 5mg or less (even 0). I understand the fear of heart disease but please remember that Lupus itself can attack your heart and that can be much more damaging then the steroids. Believe me I have a love/hate relationship with steroids and don't want to be on them any longer than necessary but I do know enough about this disease to know that treating myself can be very dangerous. I took myself off of a med for several weeks and went into such a bad flare that I am still trying to get out of it 6 months later.

The meds do suck but the disease sucks worse. All I am saying is to talk to your doctor and get a plan that won't harm you

shelby
01-18-2012, 03:11 AM
I am going to talk to my doctor. I have various medications I would like to ask about. I will be tapering with prednisone before I'm done. Not having any side effects. I'm pretty happy with it. I am worried about heart disease anyway. I need checked out for CAD or astherclerosis. I have symptoms pointing to that and a high family risk as well.

karenboss
01-20-2012, 09:35 AM
I have to agree with you TGal - I'm extreamly grateful that predisone is an option - so far it is the only treatment that has consistently worked for me.

Predisone is a last option, but it is still an option and I am grateful for it. It's nice to feel good once in awhile.

tgal
01-27-2012, 06:57 PM
I am going to post a link here that I am going to talk more about in another thread however one point needed to be stated here. This information is from Johns Hopkins and written by a Rhuemy there. I was amazed at this entire article but I thought one part of it HAD to be placed into this thread. I will give the link to the entire article at the bottom of the page

Prednisone is damaging. But without it, half of lupus patients died in four years. If you have to be on it for long periods of time, there are problems with it. Even low doses can lead to fractures and osteoporosis. Also, low doses of prednisone increase the risk of coronary artery disease. The main cause of death when you have lupus is cardiovascular disease. To prevent this, you must follow a low fat, low cholesterol diet. If you have high blood pressure, take your medicine. Do you know what your homocysteine is? It is a sulfur amino acid, and if you have a higher than normal level it is a risk factor for coronary artery disease and stroke. You can fix a high level by taking folic acida B vitamin everyday. So, you have to live with your lupus, but you can help to prevent complications. (red color is mine)

We don't like the steroids but it seems to keep us alive.

http://www.hopkins-arthritis.org/arthritis-info/lupus/

hobbsey
02-03-2012, 03:26 AM
I had the tapering does in December. It seemed to stop the rashes for a month, but they are back. I did not gain weight or bloat. My blood pressure is 110/68, but my dad died at 55 from a sudden unexpected heart attack. I have an appointment with my liver specialist this morning to see what my next step will be.

scubagramplit
02-03-2012, 04:12 PM
I did not see any body else mention the probability that if you suddenly stop prednisone say just cause you feel better, that you will probably put yourself right back into a major flareup and then you are back to starting from scratch:~{ I think as with a lot of this you get used to what you are going through with the disease and the meds. not ideal however as said previously better than the allternative.